Falls in ED patients: do elderly patients on direct oral anticoagulants bleed less than those on vitamin K antagonists?

Link to article at PubMed

Scand J Trauma Resusc Emerg Med. 2021 Apr 6;29(1):56. doi: 10.1186/s13049-021-00866-6.

ABSTRACT

BACKGROUND: Falls from standing are common in the elderly and are associated with a significant risk of bleeding. We have compared the proportional incidence of bleeding complications in patients on either direct oral anticoagulants (DOAC) or vitamin K antagonists (VKA).

METHODS: Our retrospective cohort study compared elderly patients (≥65 years) on DOAC or VKA oral anticoagulation who presented at the study site - a Swiss university emergency department (ED) - between 01.06.2012 and 01.07.2017 after a fall. The outcomes were the proportional incidence of any bleeding complication and its components (e.g. intracranial haemorrhage), as well as procedural and clinical parameters (length of hospital stay, admission to intensive care unit, in-hospital-mortality). Uni- and multivariable analyses were used to compare the studied outcomes.

RESULTS: In total, 1447 anticoagulated patients were included - on either VKA (n = 1021) or DOAC (n = 426). There were relatively more bleeding complications in the VKA group (n = 237, 23.2%) than in the DOAC group (n = 69, 16.2%, p = 0.003). The difference persisted in multivariable analysis with 0.7-fold (95% CI: 0.5-0.9, p = 0.014) lower odds for patients under DOAC than under VKA for presenting with any bleeding complications, and 0.6-fold (95% 0.4-0.9, p = 0.013) lower odds for presenting with intracranial haemorrhage. There were no significant differences in the other studied outcomes.

CONCLUSIONS: Among elderly, anticoagulated patients who had fallen from standing, those under DOACs had a lower proportional incidence of bleeding complications in general and an even lower incidence of intracranial haemorrhage than in patients under VKAs.

PMID:33823884 | DOI:10.1186/s13049-021-00866-6

Leave a Reply

Your email address will not be published.